November 3, 2017

Carfentanil: Another Toxic Opioid

As if the opioid epidemic couldn’t get any worse. Besides fentanyl, heroin and opioid painkillers, there is another opioid foe out there, and according to the National Institute of Drug Abuse, this opioid is about 10,000 times more potent than morphine. In 2012, the Drug Enforcement Agency (DEA) even issued a nationwide warning to law enforcement and the public about this drug, which is used as an animal tranquilizer for large animals including ox, buffalo, moose, and elephants.

The DEA reports that Carfentanil is 100 times more potent than fentanyl, another deadly opioid, and 2500 times more potent than heroin. This drug comes in the form of white powder, sometimes mixed with heroin, blotter paper, tablets and even spray, in which the addicts absorb the drug by inhaling the airborne residue.

Not only does Carfentanil resemble heroin, but it also looks like cocaine, and unwary addicts who think they are getting heroin and/or cocaine end up with a death sentence.  Dealers mix this noxious drug with heroin, because it increases the potency, and they can sell larger supplies and make more money.

It sounds sick because it is.

First responders who arrive at the scene of an overdose from Carfentanil put themselves in serious danger, especially if the addict was getting a high from inhaling airborne powder or if the powder is absorbed through the skin.  And only a small amount can kill.

Symptoms of exposure include clammy hands, pinpoint pupils, respiratory depression and/or arrest, drowsiness, disorientation, and sedation.

When veterinarians administer Carfentanil to animals, they wear appropriate and protective attire including gloves, aprons and masks. According to an article in the Washington Post, one zoo vet treats the drug as if he was handling “uranium.”

Besides Carfentanil, exposure from handling fentanyl-related overdoses can also harm first responders, as well as their trusted drug canines.

In the event of exposure or overdose, naloxone, a drug that reverses the effects of an overdose or exposure, must be immediately administered to the victim.  Sometimes several doses of naloxone must be given for the victim to regain consciousness.

The DEA issued a video, as well as an officer safety alert, to make law enforcement become aware of this hazard. Newsday reports that in Long Island, New York, free training and information sessions are being scheduled in April and in November, 2017, for first responders so that they can learn how to safely treat individuals who have overdosed on Carfentanil, and other deadly opioids, without putting themselves, and their drug canines in danger.

The DEA does not know the exact lethal amount of Carfentanil for humans, but two milligrams of powder can kill a human being, and two milligrams of this drug can knock out a 2000-pound African elephant.

In August 2016, there were 60 overdoses across two states in the span of 48 hours.  Law enforcement suspected that carfentanil was mixed in the drugs.

Drug addiction appears to have no limits.

While some addicts are unaware that the heroin or cocaine they bought from their dealers are laced with Carfentanil, others go out of their way to acquire the drug, including one man on a pro-drug forum who said that he wanted to experiment by taking the elephant tranquilizer. Other people on the forum responded in alarm, asking the man if he was insane or suicidal.

While it appears that many addicts are unaware that their dope or coke is mixed with Carfentanil and/or fentanyl, the truth is that even if they knew, their desire for a fix is stronger than fear of death from an elephant tranquilizer.

And the opioid epidemic is getting worse. Not only are opioids highly addictive, but also each time addicts buy dope, their chance at dying from a horrible death increase. And the people who try to rescue them are also at risk.

Recovery is the only answer to this heart-wrenching epidemic.  And while opioids have destroyed the lives of many addicts, and their families, there is a light at the end of the tunnel.

At Cycles of Change, we offer that light.

Our clinical, evidence-based treatment includes detox, inpatient and outpatient care. Many of us are in recovery, and have been there ourselves, but our team is comprised of licensed professionals.

While in our care, you will recover from the damaging effects of opioids, and feel lightness, as opposed to the darkness, which often happens to individuals caught in the throes of addiction.

Our drug rehab is not just the light at the end of the tunnel.

We offer the beginning of a new life, outside the tunnel.

Share
Tweet

Talk to an addiction expert